Serotonin, Dopamine And Two Blue Pills

by Bill Brenner on January 12, 2012

As the reader knows, I’ve had a persistent bout of winter depression. Not the “I’m sad and want to hurt myself” type, but the ho-hum, grumpy old man variety.

Mood music:

This afternoon I visited the nurse who manages my Prozac intake and walked out with a new drug: Wellbutrin.

I’ll be taking it in addition to the 60 MG of Prozac I’ve been taking for a few years now. The Prozac increases the amount of serotonin, a natural substance in the brain that helps maintain mental balance. Serotonin is a neurotransmitter, a substance that helps transmit messages from one nerve cell to another. In other words, it keeps traffic in the brain moving normally.

It has served me well, but this winter the blue moods have been tougher to shake. Enter the Wellbutrin, a drug used to treat major depression and seasonal affective disorder. It’s also used to help people quit smoking because it squashes cravings.

While the Prozac raises Serotonin levels, Wellbutrin shores up another neurotransmitter called Dopamine.

If this all sounds confusing, think of the brain as a car engine. To run properly, the engine needs the right amount of fluids, including brake fluid, transmission fluid and oil. Run low on any one of these and you got problems.

I just started taking the Wellbutrin this afternoon. I’ll let you know how it goes.

{ 5 comments… read them below or add one }

Dale Gardner January 13, 2012 at 3:08 am

It’s not typically associated with Wellbutrin as a side affect, but monitor your blood pressure.

kokedit January 13, 2012 at 8:09 am

Here’s wishing you an excellent outcome, Bill. Generic Prozac has made a huge difference in my outlook. I have dysthymia (aka chronic depression).

billbrenner1970 January 13, 2012 at 10:52 am

Thanks! Generic Prozac has been a life changer for me, too! I’m pretty certain the Wellbutrin will give me the extra push I need.

Rachel Alembakis January 14, 2012 at 1:41 pm

Good luck, Bill. I really respect that you’re tackling this head-on.

Stevie January 16, 2012 at 10:31 am

I am on anti depressants Citalopram 80mg daily. But I also am on Coumidan (Blood Thinner) the this that sucks is there is no other anti-depressant that does not interact with my Blood thinner. I have been through the medicine bible and there is nothing else but the med I am on , Oh well

Leave a Comment

Previous post:

Next post: